My partner Brian is too washed out from the chemo to post here, so thought I would. He has high grade NH lymphoma and last Thursday had his 10th chemo session which has whacked him out completely. He virtually can’t do anything and closes his eyes most of the day yet finds it hard to sleep. Any ideas? Is this normal as chemo progresses?
Look forward to hear from someone with similar experience.
Everybody reacts differently to chemo. I have just completed 5 cycles of chemo for blood cancer and declined to go on the 6th cycle as the side effects were building up and new ones were appearing. As the treatment had already achieved the targeted results the consultant readily agreed to my approach.
The most important thing from your partners point of view is to ensure that your treatment team is fully aware of what he is experiencing. If they are not told of everything he is experiencing they cannot respond. You will find that they have a variety of options available to them,from reducing the chemo levels, increasing the relevant support drugs to counteract the worst symptoms, or even tempoarily suspending treatment to allow his body to recover. It is important to realize that the effects of the chemo can be cumulative as well. However if your treatment team is aware of all the effects that he is experiencing they will do all that they can to improve things for him.
Most chemo is an incredibly blunt tool to achieve a desired result and it is very much a balancing act for the health professionals to achieve that whilst leaving the patient to live as normal a life as possible.
Thank you for this. I think he is reluctant to bother the medical team however he must I feel. I’m sharing your thoughts with him.
Hi Teresa, I am not a medical person but just think what Brian’s body has gone through emotionally and physically and as @Nirroc says I believe there is an accumulated effect to most treatments. Our community forum here has really helped empower me to ask my medical team about every fear, thought, feeling and to really describe all my side effects to them. I also write everything I want to say down before medical appointments and write the answers down which is where it is so helpful, if I want it, to have someone with me to take notes. You will find a lot of posts on this site about the very common side effect of fatigue, for me I do not deal with what personally stresses me well and it all becomes just all too much.
Also, Teresa, don’t forget you, as well as being the carer, are going through this emotional and physical roller coaster as well and I expect you might be really exhausted. I found, when I was a carer, I sometimes I just needed a little time for myself. That could be an extra soak in a bubbly bath, a chat with a friend or just chilling out watching something on TV. Don’t forget if you or Brian need to contact the Bloodwise Support Services, please call 0808 2080 888 (Mon-Fri 10am-4pm Weds 10am-1pm) or via email at firstname.lastname@example.org. Please keep posting how you and Brian really are because we are all here for you both.
That’s so very kind thank you x
My experience was pretty much the same (although for leukaemia) the more chemo I had, the worse I felt due to the build up. My Specialist nurse (CNS) was brilliant at helping me understand this and give me words of support. She told me if I was ever worried, to give her a call and the very least she could do was alleviate my concerns.
I found lots of rest helped me, my partner cooked my meals so I regularly ate - I didn’t have much of an appetite otherwise and I made sure to drink plenty of water. I was also told that my energy levels could be unpredictable, one day feeling better and crashing the next. I found that hard at first because I didn’t know what to expect, but kind of learned to accept that over time.
Take care xx
Thank you Emma
I wish you well. Your words are helpful.
How are you doing today Teresa?
I would definitely second the advice about letting his treatment team know that he is so wiped from it - if they aren’t aware it’s having such an effect they can’t do anything to support him and perhaps make it a bit more tolerable. He absolutely wouldn’t be bothering them, although its a really understandable worry that lots of people have - I hope he has a number for his CNS (clinical nurse specialist) or a chemotherapy nurse?
Has his exhaustation and lack of energy been getting worse as he’s having more chemotherapy?
Thank you Dawn
Brian has gone to the hospital just now for blood tests.
He has reacted quite differently each time from the start and does seem to be debilitating him more each time. After the last session, a few hours later he could hardly move. And was very cold. I had to help him lift his legs into bed. His legs are very weak.
I can imagine this is also a tough time for you. If you ever feel like you need more support or someone to talk to, please know our support services (details in pink box at top of page) are here for you too. Take care Teresa, I hope Brian’s blood tests are okay and he is able to talk to his treatment team.
Hi Teresa, as Dawn says, we are all here for you too as I said before and keep posting, you must be physically and emotionally exhausted as the 24 hr carer.
How is Brian doing, @Teresa12?
Brian’s having chemo just now, so will see how he is later on. Takes him a week to recover then gets another blast!
Bless you for asking.
Hi Teresa please do let us know how you are doing as well as Brian, we are all here to support both of you. Take care both of you.
Hi Teresa, I was just looking through the forum and saw this thread, and wondered how you and Brian were doing at the moment?